Lipoprotein oxidation and its significance for atherosclerosis: a mathematical approach

Cobbold, C.A., Sherratt, J.A. and Maxwell, S.R.J. (2002) Lipoprotein oxidation and its significance for atherosclerosis: a mathematical approach. Bulletin of Mathematical Biology, 64(1), pp. 65-95. (doi: 10.1006/bulm.2001.0267)

Full text not currently available from Enlighten.

Publisher's URL:


Atherosclerosis is a chronic disease which involves the build up of cholesterol and fatty deposits within the arterial wall. This results in the narrowing of the vessel lumen, which eventually restricts blood flow to vital organs such as the heart and lungs. These events may culminate in a heart attack or stroke, the commonest causes of death in the U.K. population. In this paper we study the early stages of atherosclerosis which include the build up of cholesterol within subendothelial cells to form what is known as a fatty streak, the earliest identifiable evidence of atherosclerosis. The deposition of cholesterol is believed to be a consequence of oxidation of circulating cholesterol-rich lipoproteins, in particular low density lipoproteins (LDLs). Via a mathematical model we investigate this process of oxidation within the context of an in vitro framework. We first recreate existing experimental results and then extend the model to investigate phenomenon not studied by current experimental protocols. We find that the model displays hysteresis which reveals some interesting insights into possible in vivo events. Mathematical analysis of this behaviour predicts that vitamin E supplementation is not as beneficial as high density lipoproteins (HDLs) and vitamin C. Furthermore, the scavenging of oxidants by HDL can provide an important first line of defence against LDL oxidation.

Item Type:Articles
Glasgow Author(s) Enlighten ID:Cobbold, Professor Christina
Authors: Cobbold, C.A., Sherratt, J.A., and Maxwell, S.R.J.
Subjects:Q Science > QA Mathematics
R Medicine > RC Internal medicine
College/School:College of Science and Engineering > School of Mathematics and Statistics > Mathematics
Journal Name:Bulletin of Mathematical Biology
ISSN (Online):1522-9602
Published Online:17 June 2006

University Staff: Request a correction | Enlighten Editors: Update this record